The history of the Dirichlet and Liouville distributions

Rameshwar D. Gupta, Donald St P. Richards

Research output: Contribution to journalReview articlepeer-review

28 Scopus citations


The Dirichlet distributions have long been the subject of intense scrutiny in statistics and probability. Despite the enormous interest in, and wide-ranging applications of, these distributions, little appears to be known about their history. In this article we review the development of the Dirichlet distributions and their companions, the Liouville distributions. After reviewing some integral formulas of Dirichlet and Liouville, we survey the theory and applications of these distributions in statistics.

Original languageEnglish (US)
Pages (from-to)433-446
Number of pages14
JournalInternational Statistical Review
Issue number3
StatePublished - Dec 2001

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'The history of the Dirichlet and Liouville distributions'. Together they form a unique fingerprint.

Cite this